Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1656  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
  »  Article in PDF (262 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  

 
  In this Article
 »  References

 Article Access Statistics
    Viewed4306    
    Printed117    
    Emailed2    
    PDF Downloaded254    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 


 
Table of Contents    
EDITORIAL
Year : 2011  |  Volume : 59  |  Issue : 1  |  Page : 4-5

Metronidazole neurotoxicity


Department of Neurology, G. B. Pant Hospital, New Delhi, India

Date of Submission03-Feb-2011
Date of Decision03-Feb-2011
Date of Acceptance03-Feb-2011
Date of Web Publication18-Feb-2011

Correspondence Address:
Vinod Puri
Department of Neurology, G. B. Pant Hospital, New Delhi - 110 002
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.76848

Rights and Permissions



How to cite this article:
Puri V. Metronidazole neurotoxicity. Neurol India 2011;59:4-5

How to cite this URL:
Puri V. Metronidazole neurotoxicity. Neurol India [serial online] 2011 [cited 2019 Aug 22];59:4-5. Available from: http://www.neurologyindia.com/text.asp?2011/59/1/4/76848


Metronidazole is a commonly used antibiotic for various anaerobic and protozoal infections. Inappropriate use in an excess dose can result in neurological complications, both in central and peripheral nervous systems. Neurological complications are common when the drug is used in a dose exceeding 2 g/day for prolonged periods. [1]

Magnetic resonance imaging (MRI) abnormalities have been described with metronidazole overdosage; however, it is not clear why only few patients develop these abnormalities and also with serum levels in the therapeutic range. [2] MRI brain lesions are hyperintense on T2-weighted and FLAIR sequences with no mass effect. The lesions may show restricted diffusion and are non-enhancing on contrast administration. Characteristically, these lesions are mostly symmetric and bilateral involving cerebellar dentate nuclei, midbrain, dorsal pons (the vestibular nucleus, abducens nucleus, and superior olivary nucleus), splenium of the corpus callosum, and the dorsal medulla. Unusual sites are the inferior olivary nucleus and cerebellar white matter. [3],[4],[5],[6] MR spectroscopy abnormalities have been postulated to a reversible mitochondrial dysfunction in susceptible patients. [7] Reversal of clinical as well as MRI abnormalities after cessation of drug intake is characteristic feature of metronidazole intoxication.

Animal studies with metronidazole reveal the following. High doses of metronidazole in rats were found to induce lesions in the cerebellum. [8] These alterations were qualitatively and topographically comparable to central nervous system lesions induced by thiamine deficiency in rats and in Wernicke's encephalopathy in humans. Studies in dogs have found Purkinje cell lesions after prolonged metronidazole administration [9] and other studies in mice have revealed carbon-labeled metronidazole detected in the cerebellum. [10] Why cerebellum is characteristically involved is not clear? Similarly, the mechanisms that underlie metronidazole neuronal toxicity remain unclear. The suggested mechanisms include the following: 1) intermediate metabolites of metronidazole modulate inhibitory neurotransmitter GABA receptor, especially within the cerebellar and vestibular systems and 2) the reactions with catecholamine neurotransmitter generate semiquinone and nitro anion neurotoxic radicals. [11],[12],[13] Similar lesions involving the cerebellum have also been reported with ornidazole usage. [14]

Most of the reported patients with metronidazole induced encephalopathy presented neurological disturbance within 1-12 weeks following metronidazole exposure and the imaging abnormalities resolve between 3 and 16 weeks after stopping metronidazole. Some, not all, of the studies with metronidazole induced encephalopathy reported concomitant neuropathy. It is not clear whether metronidazole induced encephalopathy is also dose related like peripheral neuropathy. The sequential involvement of peripheral sensory, sensory-motor, and then autonomic involvement may or may not be seen in commonly encountered acquired neuropathies. However, its observation in one case needs to be substantiated in animal studies. We need to learn lots of lessons from the patient reported by Park and colleagues [15] in this issue of the journal. The initial presenting feature in this patient was neuropathy; at that stage itself, one should have considered the possibility of metronidazole neurotoxicity. Instead, he was treated for possible Guillain-Barre's syndrome and he continued to receive metronidazole, resulting in florid metronidazole neurotoxicity. This case also suggests that most of the metronidazole neurotoxicity is dose related.

 
 » References Top

1.Kim E, Na DG, Kim EY, Kim JH, Son KR, Chang KH. Imaging of metronidazole induced encephalopathy: Lesion distribution and diffusion-weighted imaging findings. AJNR Am J Neuroradiol 2007;28:1652-8.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Woodruff BK, Wijdicks EF, Marshall WF. Reversible metronidazole-induced lesions of the cerebellar dentate nuclei. N Engl J Med 2002;346:68-9.   Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Ahmed A, Loes DJ, Bressler EL. Reversible magnetic resonance imaging findings in metronidazole-induced encephalopathy. Neurology 1995;45:588-9.  Back to cited text no. 3
[PUBMED]    
4.Horlen CK, Seifert CF, Malouf CS. Toxic metronidazole-induced MRI changes. Ann Pharmacother 2000;34:1273-5.   Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Heaney CJ, Campeau NG, Lindell EP. MR imaging and diffusion-weighted imaging changes in metronidazole (flagyl)-induced cerebellar toxicity. Am J Neuroradiol 2003;24:1615-7.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  
6.Kim E, Na DG, Kim EY, Kim JH, Son KR, Chang KH. MR imaging of metronidazole-induced encephalopathy: lesion distribution and diffusion-weighted imaging findings. Am J Neuroradiol 2007;28:1652-8.  Back to cited text no. 6
[PUBMED]  [FULLTEXT]  
7.von Rogulja P, Kovac W, Schmid H. Metronidazol-Encephalopathie der Ratte. Acta Neuropathol (Berlin) 1973;25:36-45.  Back to cited text no. 7
    
8.Scharer K. Selective injury to Purkinje cells in the dog after oral administration of high doses of nitroimidazole derivatives. Verh Dtsch Ges Pathol 1976;36:930-6.  Back to cited text no. 8
    
9.Placidi GF, Masuoka D, Alcaraz A, Taylor JA, Earle R. Distribution and metabolism of 14C-metronidazole in mice. Arch Int Pharmacodyn Ther 1970;188:168-79.  Back to cited text no. 9
[PUBMED]    
10.Cecil KM, Halsted MJ, Schapiro M, Dinopoulos A, Jones BV. Reversible MR imaging and MR spectroscopy abnormalities in association with metronidazole therapy. J Comput Assist Tomogr 2002;26:948-51.  Back to cited text no. 10
[PUBMED]  [FULLTEXT]  
11.Bradley WG, Karlsson IJ, Rassol CG. Metronidazole neuropathy. Br Med J 1977;2:610-1.  Back to cited text no. 11
[PUBMED]  [FULLTEXT]  
12.Dow SW, LeCouteur RA, Poss ML, Beadleston D. Central nervous system toxicosis associated with metronidazole treatment of dogs: five cases (1984 -1987). J Am Vet Med Assoc 1989;195:365-8.  Back to cited text no. 12
[PUBMED]    
13.Evans J, Levesque D, Knowles K, Longshore R, Plummer S. Diazepam as a treatment for metronidazole toxicosis in dogs: a retrospective study of 21 cases. J Vet Intern Med 2003;17:304-10.  Back to cited text no. 13
[PUBMED]    
14.Taskapilioglu O, Seferoglu M, Kaygili E, Hakyemez B, Zarifoglu none M. Reversible cerebellar toxicity during treatment with ornidazole: the first case report. J Neurol Neurosurg Psychiatry 2010;81:349-50.   Back to cited text no. 14
    
15.Park K, Chung JM, Kim JY. Metronidazole neurotoxicity: Sequential neuroaxis involvement. Neurol India 2011;59:104-7.  Back to cited text no. 15
  Medknow Journal  



This article has been cited by
1 Neuropsychiatric Effects of Antimicrobial Agents
Nicholas Zareifopoulos,George Panayiotakopoulos
Clinical Drug Investigation. 2017; 37(5): 423
[Pubmed] | [DOI]
2 Effets secondaires neuro-ophtalmologiques du traitement par métronidazole chez l’enfant : à propos de deux cas
R. Bouraoui,R. Limaiem,M. Bouladi,F. Mghaieth,L. El Matri
Archives de Pédiatrie. 2016; 23(2): 167
[Pubmed] | [DOI]
3 Clinical, neuroimaging and pathological features of 5-nitroimidazole- induced encephalo-neuropathy in two patients: Insights into possible pathogenesis
Chacko, J., Pramod, K., Sinha, S., Saini, J., Mahadevan, A., Bharath, R.D., Bindu, P.S., (...), Taly, A.B.
Neurology India. 2011; 59(5): 743-747
[Pubmed]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow